dark coloured rash/hyperpigmentation on throat and chin

Hi there

My 13 year-old daughter has recently-diagnosed Hashimotos and is on 50mg levothyroxine (GP has said will likely end up on 100). Just in the last few weeks she has developed a dark-coloured rash/dark pigmentation around her throat and chin area. It is occasionally itchy, but not raised or dry like eczema. I just wondered if this is linked to her condition, if anyone else has experienced something similar, and if so did you find any effective treatment? In lots of ways this is a minor symptom compared to all the other interesting things Hashimotos has thrown at her, but as you can imagine it really bothers my teenage daughter to have to deal with something so visible. we are seeing the GP next week to go over her most recent blood tests, so will check in with her about it too.

I'd be very glad to hear from anyone who might have an idea about this

many thanks, D x

9 Replies

  • 100 isn't really a full replacement dose... When her thyroid finally gives up ( could be years and years though) she will probably find she needs more like 200....

    Dark patches on skin can be linked to lots of things, but the one I would get checked out is adrenals.... Specifically, Addisons disease....... Poor adrenal function seems, for some of us, to go hand in hand with hypothyroidism.....

    X. G

  • thank you, Galathea. When she first fell ill, and before we got a diagnosis we saw a nutritionist/herbalist as we weren't getting v far with our original GP. She talked a lot about adrenal fatigue, and her treatment was focussed on calming my daughter's adrenals down. So what you are saying would fit with that. Will see where we get with the GP :0)

    D x

  • Well worth doing a saliva test ....so you can see where you are with it and if you need to push your doc to act. Details on the homepage, under testing. Http//www.thyroiduk.org.uk. Genova charge about £70.


  • thank you so much, that sounds like a route well worth us exploring xx

  • not quite as pronounced as this I think. It doesn't have quite the texture described. it's more a change in pigment, sort of grey/purple bruise coloured. it is also more like spread out dots and splodges. thankyou, though x

  • Always leave 24 hours approx between levo and blood test, and fast although she can drink water. Take levo after blood test which should be as early as possible. TSH is highest then and doctors usually only go by the TSH result..

  • Thank you Shaws. We have had to compromise on timing, as 'early as possible' is about 11am for my daughter at the moment!

  • The adrenal Glands need adequate thyroid hormones to function, as do all other glands and organs. Most likely she is hypothyroid. The fact that the doctor is using just t3..levo, is not a good sign. Meds with t3 are very important. Maybe order your own tests that include a ft3 and reverse t3.

You may also like...